Facultade de Fisioterapia

Fast smoothing parameter separation in multidimensional P-splines: The SAP algorithm

Rodríguez Álvarez, María Xosé; Lee, Dae-Jin; Kneib, Thomas; Durban, Maria; Eilers, Paul
Abstract:
A new computational algorithm for estimating the smoothing parameters of a multidimensional penalized spline generalized linear model with anisotropic penalty is presented. This new proposal is based on the mixed model representation of a multidimensional P-spline, in which the smoothing parameter for each covariate is expressed in terms of variance components. On the basis of penalized quasi-likelihood methods, closed-form expressions for the estimates of the variance components are obtained. This formulation leads to an efficient implementation that considerably reduces the computational burden. The proposed algorithm can be seen as a generalization of the algorithm by Schall (1991)-for variance components estimation-to deal with non-standard structures of the covariance matrix of the random effects. The practical performance of the proposed algorithm is evaluated by means of simulations, and comparisons with alternative methods are made on the basis of the mean square error criterion and the computing time. Finally, we illustrate our proposal with the analysis of two real datasets: a two dimensional example of historical records of monthly precipitation data in USA and a three dimensional one of mortality data from respiratory disease according to the age at death, the year of death and the month of death.
Year:
2015
Type of Publication:
Article
Keywords:
Smoothing; P-splines; Tensor product; Anisotropic penalty; Mixed models
Journal:
Statistics and Computing
Volume:
25
Number:
5
Pages:
941-957
Month:
September
DOI:
http://dx.doi.org/10.1007/s11222-014-9464-2
Hits: 1613